Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Boundary value problems for degenerate elliptic-parabolic equations of the fourth order

Author: Robert G. Root
Journal: Trans. Amer. Math. Soc. 324 (1991), 109-134
MSC: Primary 35M10; Secondary 35D05, 35J70
MathSciNet review: 986699
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider boundary value problems for the fourth-order linear equation

$\displaystyle {A^{ijrs}}{u_{ijrs}} + {A^{ijr}}{u_{ijr}} + {A^{ij}}{u_{ij}} - \gamma {({a^{ij}}{u_i})_j} + {A^i}{u_i} + Fu = f\quad {\text{in}}\overline \Omega $

with smooth coefficients. The fourth-order part may degenerate on arbitrary subsets of $ \overline \Omega $ i.e., $ {A^{ijrs}}(x){m_{ij}}{m_{rs}} \geq 0$ for all $ n \times n$ matrices $ M$, with no restriction on where equality occurs. We assume the $ {a^{ij}}$ part of the operator is uniformly elliptic (of second order) on $ \Omega$ while $ \gamma$ is a parameter allowing us to increase modulus of ellipticity as much as needed. As in Fichera's second-order elliptic-parabolic equations [see, for example, Sulle equazioni differenziali lineari ellitico-paraboliche del secondo ordine, Atti Accad. Naz. Lincei Mem. (8) 5 (1956), 1-30], because of the degeneracy, there may be characteristic portions of the boundary; however, we restrict our attention to the noncharacteristic case. We define a weak solution to the Dirichlet problem and obtain existence and uniqueness results. The question of regularity is addressed; elliptic regularization is used to obtain a Sobolev-type global regularity result. The equation models an anisotropic, inhomogeneous plate under tension that can lose stiffness at any point and in any direction. The regularity result has the satisfying physical interpretation that sufficient tension results in a smooth solution.

References [Enhancements On Off] (What's this?)

  • [1] William Bertiger and Chris Cosner, Systems of second-order equations with nonnegative characteristic form, Comm. Partial Differential Equations 4 (1979), no. 7, 701–737. MR 535065,
  • [2] P. E. Chen, Bending and buckling of anisotropic plates, Composite Materials Workshop, Progress in Materials Science, Vol. I, Technomic, Stamford, Conn., 1968, pp. 217-232.
  • [3] G. Duvaut and J.-L. Lions, Inequalities in mechanics and physics, Springer-Verlag, Berlin-New York, 1976. Translated from the French by C. W. John; Grundlehren der Mathematischen Wissenschaften, 219. MR 0521262
  • [4] Vincenzo Esposito, Some fourth-order degenerate elliptic-parabolic equations, Rend. Accad. Sci. Fis. Mat. Napoli (4) 51 (1984), no. 1, 117–128 (Italian, with English summary). MR 800051
  • [5] Gaetano Fichera, Sulle equazioni differenziali lineari ellittico-paraboliche del secondo ordine, Atti Accad. Naz. Lincei. Mem. Cl. Sci. Fis. Mat. Nat. Sez. I. (8) 5 (1956), 1–30 (Italian). MR 0089348
  • [6] Gaetano Fichera, On a unified theory of boundary value problems for elliptic-parabolic equations of second order, Boundary problems in differential equations, Univ. of Wisconsin Press, Madison, 1960, pp. 97–120. MR 0111931
  • [7] Avner Friedman, Partial differential equations, Corrected reprint of the original edition, Robert E. Krieger Publishing Co., Huntington, N.Y., 1976. MR 0454266
  • [8] Avner Friedman, Partial differential equations of parabolic type, Prentice-Hall, Inc., Englewood Cliffs, N.J., 1964. MR 0181836
  • [9] Seymour Goldberg, Unbounded linear operators: Theory and applications, McGraw-Hill Book Co., New York-Toronto, Ont.-London, 1966. MR 0200692
  • [10] W. M. Greenlee, Degeneration of a compound plate system to a membrane-plate system: a singularly perturbed transmission problem, Ann. Mat. Pura Appl. (4) 128 (1981), 153–167. MR 640780,
  • [11] J. J. Kohn and L. Nirenberg, Non-coercive boundary value problems, Comm. Pure Appl. Math. 18 (1965), 443–492. MR 0181815,
  • [12] J. J. Kohn and L. Nirenberg, Degenerate elliptic-parabolic equations of second order, Comm. Pure Appl. Math. 20 (1967), 797–872. MR 0234118,
  • [13] Alois Kufner, Oldřich John, and Svatopluk Fučík, Function spaces, Noordhoff International Publishing, Leyden; Academia, Prague, 1977. Monographs and Textbooks on Mechanics of Solids and Fluids; Mechanics: Analysis. MR 0482102
  • [14] O. A. Oleinik, A boundary value problem for linear elliptic-parabolic equations, Lecture Series, 46, Univ. of Maryland Inst. Fluid Dynamics and Appl. Math., College Park, 1965.
  • [15] Olga A. Oleĭnik, Alcuni risultati sulle equazioni lineari e quasi lineari ellittico-paraboliche a derivate parziali del secondo ordine, Atti Accad. Naz. Lincei Rend. Cl. Sci. Fis. Mat. Natur. (8) 40 (1966), 775–784 (Italian, with English summary). MR 0229976
  • [16] -, A problem of Fichera, Soviet Math. Dokl. 5 (1964), 1129-1133.
  • [17] -, On the smoothness of solutions of degenerate elliptic and parabolic equations, Soviet Math. Dokl. 6 (1965), 972-975.
  • [18] O. A. Oleĭnik and E. V. Radkevič, Second order equations with nonnegative characteristic form, Plenum Press, New York-London, 1973. Translated from the Russian by Paul C. Fife. MR 0457908
  • [19] R. S. Phillips and Leonard Sarason, Singular symmetric positive first order differential operators, J. Math. Mech. 15 (1966), 235–271. MR 0186902
  • [20] R. S. Phillips and Leonard Sarason, Elliptic-parabolic equations of the second order, J. Math. Mech. 17 (1967/1968), 891–917. MR 0219868
  • [21] R. G. Root, Boundary value problems for degenerate elliptic-parabolic fourth order equations, Doctoral Dissertation, Univ. of Delaware, 1988.
  • [22] -, Self-adjoint boundary value problems for elliptic-parabolic operators of the fourth order in regions with degeneracy at the boundary (in preparation).
  • [23] David S. Tartakoff, On the regularity of non-unique solutions of degenerate elliptic-parabolic systems of partial differential equations, Comm. Pure Appl. Math. 24 (1971), 763–788. MR 0296483,
  • [24] S. Timoshenko and S. Woinowsky-Krieger, Theory of plates and shells, McGraw-Hill, New York, 1959.
  • [25] R. J. Weinacht, Asymptotic distribution of eigenvalues for a class of degenerate elliptic operators of the fourth order, Rend. Mat. (7) 6 (1986), no. 1-2, 159–170 (1988). MR 973614
  • [26] R. J. Weinacht, Degenerate elliptic equations and spongy elastic plates, Problems of applied analysis (Oberwolfach, 1985) Methoden Verfahren Math. Phys., vol. 33, Peter Lang, Frankfurt am Main, 1987, pp. 59–73. MR 917499
  • [27] -, Regularity for elliptic-parabolic operators of the fourth order (in preparation).

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 35M10, 35D05, 35J70

Retrieve articles in all journals with MSC: 35M10, 35D05, 35J70

Additional Information

Keywords: Elliptic-parabolic, degenerate elliptic, 4th order higher order, elastic plate, anisotropic, inhomogeneous, plate under tension
Article copyright: © Copyright 1991 American Mathematical Society